Generic measure preserving transformations and the closed groups they generate. (English) Zbl 1514.37009

Summary: We show that, for a generic measure preserving transformation \(T\), the closed group generated by \(T\) is not isomorphic to the topological group \(L^0(\lambda, \mathbb{T})\) of all Lebesgue measurable functions from [0,1] to \(\mathbb{T}\) (taken with pointwise multiplication and the topology of convergence in measure). This result answers a question of E. Glasner and B. Weiss [Ergodic Theory Dyn. Syst. 25, No. 5, 1521–1538 (2005; Zbl 1085.54027)]. The main step in the proof consists of showing that Koopman representations of ergodic boolean actions of \(L^0(\lambda, \mathbb{T})\) possess a non-trivial spectral property not shared by all unitary representations of \(L^0(\lambda, \mathbb{T})\). The main tool underlying our arguments is a theorem on the form of unitary representations of \(L^0(\lambda, \mathbb{T})\) from our earlier work.


37A15 General groups of measure-preserving transformations and dynamical systems
22F10 Measurable group actions
22A25 Representations of general topological groups and semigroups
03E15 Descriptive set theory
22D40 Ergodic theory on groups


Zbl 1085.54027
Full Text: DOI arXiv


[1] Ageev, ON, The generic automorphism of a Lebesgue space conjugate to a \(G\)-extension for any finite abelian group \(G\), Dokl. Math., 62, 216-219 (2000) · Zbl 1044.37003
[2] Ageev, ON, On the genericity of some nonasymptotic dynamic properties, Russian Math. Surveys, 58, 173-174 (2003) · Zbl 1069.37001 · doi:10.1070/RM2003v058n01ABEH000596
[3] Budinich, P.; Trautman, A., The Spinorial Chessboard, Trieste Notes in Physics (1988), Berlin: Springer, Berlin · Zbl 0653.15022 · doi:10.1007/978-3-642-83407-3
[4] Chacon, RV; Schwartzbauer, T., Commuting point transformations, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete, 11, 277-287 (1969) · Zbl 0165.18903 · doi:10.1007/BF00531651
[5] Choksi, J. R., Nadkarni, M. G.: Baire category in spaces of measures, unitary operators, and transformations. In: Invariant Subspaces and Allied Topics, pp. 147-163. Narosa Publishing House (1990)
[6] de la Rue, T., de Sam Lazaro, J.: Une transformation générique peut être insérée dans un flot. Ann. Inst. H. Poincaré Probab. Stat. 39, 121-134 (2003) · Zbl 1082.37007
[7] del Junco, A., Lemańczyk, M.: Generic spectral properties of measure-preserving maps and applications. Proc. Am. Math. Soc. 115, 725-736 (1992) · Zbl 0762.28015
[8] Durrett, R., Probability-Theory and Examples, Cambridge Series in Statistical and Probabilistic Mathematics, 49 (2019), Cambridge: Cambridge University Press, Cambridge · Zbl 1440.60001
[9] Etedadialiabadi, M., Generic behavior of a measure preserving transformation, Ergodic Theory Dyn. Syst., 40, 904-922 (2020) · Zbl 1480.37003 · doi:10.1017/etds.2018.62
[10] Foreman, M.; Weiss, B., An anti-classification theorem for ergodic measure preserving transformations, J. Eur. Math. Soc., 6, 277-292 (2004) · Zbl 1063.37004 · doi:10.4171/JEMS/10
[11] Gao, S.: Invariant Descriptive Set Theory, Pure and Applied Mathematics (Boca Raton), vol. 293. CRC Press (2009) · Zbl 1154.03025
[12] Glasner, E., On minimal actions of Polish groups, Topology Appl., 85, 119-125 (1998) · Zbl 0923.54030 · doi:10.1016/S0166-8641(97)00143-0
[13] Glasner, E.; Weiss, B., Spatial and non-spatial actions of Polish groups, Ergodic Theory Dyn. Syst., 25, 1521-1538 (2005) · Zbl 1085.54027 · doi:10.1017/S0143385705000052
[14] Janson, S., Gaussian Hilbert Spaces, Cambridge Tracts in Mathematics (1997), Cambridge: Cambridge University Press, Cambridge · Zbl 0887.60009 · doi:10.1017/CBO9780511526169
[15] Katok, A.: Combinatorial Constructions in Ergodic Theory and Dynamics, University Lecture Series, vol. 30. American Mathematical Society (2003) · Zbl 1030.37001
[16] Kechris, A.S.: Global Aspects of Ergodic Group Actions, Mathematical Surveys and Monographs, vol. 160. American Mathematical Society (2010) · Zbl 1189.37001
[17] King, JLF, The generic transformation has roots of all orders, Colloq. Math., 84, 85, 521-547 (2000) · Zbl 0972.37001 · doi:10.4064/cm-84/85-2-521-547
[18] Lemańczyk, M.; Parreau, F.; Thouvenot, J-P, Gaussian automorphisms whose ergodic self-joinings are Gaussian, Fund. Math., 164, 253-293 (2000) · Zbl 0977.37003 · doi:10.4064/fm_2000_164_3_1_253_293
[19] Melleray, J., Extensions of generic measure-preserving actions, Ann. Inst. Fourier (Grenoble), 64, 607-623 (2014) · Zbl 1306.22012 · doi:10.5802/aif.2859
[20] Melleray, J.; Tsankov, T., Generic representations of abelian groups and extreme amenability, Israel J. Math., 198, 129-167 (2013) · Zbl 1279.43002 · doi:10.1007/s11856-013-0036-5
[21] Solecki, S., Unitary representations of the groups of measurable and continuous functions with values in the circle, J. Funct. Anal., 267, 3105-3124 (2014) · Zbl 1306.22001 · doi:10.1016/j.jfa.2014.08.003
[22] Solecki, S., Closed subgroups generated by generic measure automorphisms, Ergodic Theory Dyn. Syst., 34, 1011-1017 (2014) · Zbl 1350.37003 · doi:10.1017/etds.2012.150
[23] Stepin, AM, Spectral properties of generic dynamical systems, Math. USSR-Izv., 29, 159-192 (1987) · Zbl 0631.28013 · doi:10.1070/IM1987v029n01ABEH000965
[24] Stepin, AM; Eremenko, AM, Nonuniqueness of an inclusion in a flow and the vastness of a centralizer for a generic measure-preserving transformation, Sb. Math., 195, 1795-1808 (2004) · Zbl 1082.37006 · doi:10.1070/SM2004v195n12ABEH000867
[25] Tikhonov, SV, Embeddings of lattice actions in flows with multidimensional time, Sb. Math., 197, 95-126 (2006) · Zbl 1155.37004 · doi:10.1070/SM2006v197n01ABEH003748
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.